Michigan, 2008

Hail in Michigan, May 17, 2008

May 17, 2008 · NWS MQT · 1 event in 1 county or zone

A severe thunderstorm dropped large hail over Schoolcraft County on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A severe thunderstorm dropped large hail over Schoolcraft County on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 17, 12:45 PM EST, 15 minutes earlier.

Area forecast discussion, May 17, 12:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
145 PM EDT SAT MAY 17 2008

UPDATED FOR 18Z AVIATION DISCUSSION

.UPDATE...
A SMALL BAND OF SHRA THAT HAS PRODUCED PEA-SIZED HAIL SUPPORTED BY A
WEAK SHORTWAVE TROUGH IN NW FLOW AROUND THE NRN ONTARIO MID LEVEL
LOW...SHOULD EXIT SRN UPPER MI BY AROUND 17Z. SOME ISOLATED CG
LIGHTNING STRIKES HAVE ALSO BEEN OBSERVED ALONG AND SOUTH OF US-2 IN
MENOMINEE COUNTY. THE SHOWERS WERE RELATIVELY SHALLOW WITH ECHO TOPS
MAINLY AOB 20K FT.

IN ADDITION TO SCT -SHRA IN THE GOING FCST...MENTION OF ISOLATED
TSRA WAS ADDED FOR COUNTIES OF UPPER MI ADJOINING THE WI BORDER
WHERE THE GREATEST INSTABILITY IS EXPECTED. STEEP MID LEVEL LAPSE
RATES IN THE 7.5 TO 8.0 C/KM RANGE AND MODIFIED SOUNDINGS WITH
SURFACE TEMPS IN THE MID 60S AND DEWPOINTS IN THE MID 30S GIVE
MLCAPE VALUES IN THE 300-500 J/KG RANGE. WITH LOW WET-BULB ZERO
HEIGHTS NEAR 4K-5K FT...SMALL HAIL COULD ACCOMPANY THE SHOWERS. HAIL
SIZED JUST BLO SVR LIMITS (3/4 INCH) MAY BE POSSIBLE WITH LCL
STRONGER SHOWERS/TSRA.

.SYNOPSIS...

WV IMAGERY AND RUC ANALYSIS SHOWS NW MID/UPPER LEVEL FLOW THROUGH
THE UPR GREAT LAKES BTWN A TROUGH OVER HUDSON BAY AND A RIDGE OVER
WRN NOAM. A VIGOROUS SHORTWAVE TROUGH WAS MOVING THROUGH UPR MI
EARLY THIS MORNING. THE MAIN AREA OF SHOWERS ASSOCIATED WITH THE
SHORTWAVE AND SFC COLD FRONT HAVE MOVED EAST OF THE FCST AREA.
ANOTHER WEAKER PIECE OF SHORTWAVE ENERGY IS RESPONSIBLE FOR THE
SCATTERED SHOWERS LINGERING OVER THE WRN FCST AREA.

DISCUSSION...

WEAK SHORTWAVES MOVING THROUGH THE MID LEVEL NW FLOW...DIURNAL
HEATING/INSTABILITY ALONG WITH STEEP 700-500 MB LAPSE RATES NEAR 7.5
C/KM WILL BE FAVORABLE FOR SCT SHRA...ESPECIALLY IN THE AFTERNOON.
AREAS DOWNWIND FROM LAKE SUPERIOR WILL BE STABILIZED BY COOLER
MARINE AIR. KEPT CLOSE TO BLEND OF GFS AND NAM MOS GUIDANCE FOR HIGH
TEMPS.

A SHORTWAVE MOVING DOWN FROM NRN MANITOBA THIS EVENING MAY
SUSTAIN SCATTERED SHOWERS ESPECIALLY NEAR THE WI BORDER...WHILE A
ANOTHER SHORTWAVE LOBE WRAPPING BACK AROUND THE CLOSED LOW COULD
BRING ANOTHER BATCH OF SCATTERED SHOWERS LATE TONIGHT INTO SUNDAY TO
THE ERN COUNTIES OF THE CWFA.

LOOK FOR ISOLATED SHOWERS TO TAPER OFF OVER THE ERN COUNTIES SUN
EVENING. PARTIAL CLEARING OVER THE WRN INTERIOR AND RADIATIONAL
COOLING COULD LEAD TO AREAS OF FROST LATE SUN NIGHT...ESPECIALLY FOR
SHELTERED COLD SPOT LOCATIONS.

MODELS HAVE TRENDED SLOWER AND FARTHER SOUTH WITH SHORTWAVE MOVING
IN LATE MON/MON NIGHT. THUS...WILL KEEP DRY FCST GOING FOR MON AND
TRIM BACK SLIGHT CHC POPS MON NIGHT FOR JUST WRN AND CENTRAL
COUNTIES.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

VFR CONDITIONS ARE EXPECTED EVEN THOUGH SOME DIURNAL SHOWERS MAY
MOVE THROUGH THIS AFTERNOON AND EVENING. A BRIEF PERIOD OF MVFR VSBY
MAY BE POSSIBLE IF A STRONGER SHOWER DEVELOPS. GUSTY NORTHWEST WINDS
ARE EXPECTED AT KCMX INTO SUNDAY. GREATER INLAND COOLING AT KSAW
WILL ALLOW WINDS TO DIMINISH TIL HEATING INCREASES AGAIN SUN MORNING.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

WINDS OVER LAKE SUPERIOR WILL STAY BLO 30 KNOTS TODAY AS WIND
GRADIENT NOT AS TIGHT AS PREVIOUS EXPECTED. ON THE WEST SIDE OF THE
LOW ON SUNDAY...COOLER AIR WILL ALLOW PART OF THE LOW LEVEL JET TO
MIX DOWN MAINLY OVER THE EASTERN LAKE. AN OCCASIONAL GUST TO 35
KNOTS WILL BE POSSIBLE THERE. ON MONDAY WINDS WILL SHIFT SOUTH AS
THE NEXT SYSTEM APPROACHES THE LAKE...BRINGING WARMER AND MORE
STABLE AIR TO THE LAKE. WINDS SHOULD STAY LESS THAN 25 KNOTS. AFTER
THE LOW MOVES THROUGH ON TUESDAY THE WINDS WILL VEER NORTHWEST
AGAIN. GRADIENTS SHOULD REMAIN WEAK ENOUGH TO LIMIT WINDS TO 20
KNOTS OR LESS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...

UPPER MICHIGAN...NONE.

LAKE SUPERIOR...NONE.

LAKE MICHIGAN...NONE.

&&

UPDATE...JLB
SYNOPSIS/DISCUSSION...VOSS
AVIATION...JLB
MARINE...DLG
Hazardous weather outlook, May 17, 10:59 AM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1159 AM EDT SAT MAY 17 2008

MIZ001>007-009>014-084-085-181200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
1159 AM EDT SAT MAY 17 2008 /1059 AM CDT SAT MAY 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN UPPER MICHIGAN TODAY...
MAINLY NEAR THE WISCONSIN BORDER. THE THUNDERSTORMS MAY PRODUCE
SMALL HAIL UP TO A HALF INCH ALONG WITH BRIEF GUSTY WINDS TO 35
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ162-240>251-263>267-181200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
1159 AM EDT SAT MAY 17 2008 /1059 AM CDT SAT MAY 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...REST OF TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-181200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
1159 AM EDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 17, 12:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
136 PM EDT SAT MAY 17 2008

MIZ013-014-171800-
DELTA-SOUTHERN SCHOOLCRAFT-
136 PM EDT SAT MAY 17 2008

...SIGNIFICANT WEATHER ALERT FOR DELTA AND SCHOOLCRAFT COUNTIES UNTIL
200 PM EDT...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MANISTIQUE.  THIS STORM WAS
MOVING SOUTHEAST AT 37 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH HAVE ALREADY BEEN
REPORTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COOKS.
  INDIAN LAKE STATE PARK.
  MANISTIQUE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TG

The radar

The Marquette radar (KMQT), 133 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Schoolcraft

When
May 17, 1:00 PM EST to 1:02 PM EST
Where
Schoolcraft County, Gulliver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.980, -86.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99265.